Blog

Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products

October 26, 2019

Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products

 

EVALI (E-cigarette Vaping Associated Lung Injury) produces both respiratory (e.g., cough, chest pain and shortness of breath), and gastrointestinal (e.g., abdominal pain, nausea, vomiting and diarrhea), and constitutional symptoms (e.g., fever, chills and weight loss). Gastrointestinal symptoms preceded respiratory symptoms in some patients. Symptoms can progress rapidly, and young, otherwise healthy adults are dying from this new illness.

Since the specific compounds or ingredients causing lung injury are not yet known, the only way to assure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette, or vaping, products.

Anyone who has any of these symptoms after using vaping products should see a health provider immediately for further evaluation which my may include:

Testing Oxygen saturation, Chest X-ray, blood tests looking at inflammatory markers as well as a complete blood count and chemistry panel assessing electrolytes, liver and kidney function and urinary toxicologic screening.

The CDC recommends:

· E-cigarette, or vaping, products should never be used by youths, young adults, or women who are pregnant.

· Adults who do not currently use tobacco products should not start using e-cigarette, or vaping, products.

· CDC also recommends that people should not:

o Buy any type of e-cigarette, or vaping products, particularly those containing THC, off the street.

· Modify or add any substances to e-cigarette, or vaping, products that are not intended by the manufacturer, including products purchased through retail establishments

· THC use has been associated with a wide range of health effects, particularly with prolonged heavy use. The best way to avoid potentially harmful effects is to not use THC, including through e-cigarette, or vaping, products. Persons with marijuana use disorder should seek evidence-based treatment by a health care provider.

· There is no safe tobacco product. All tobacco products, including e-cigarettes, carry a risk.

· CDC will continue to update guidance, as appropriate, as new data emerges from this complex outbreak.

If you are a youth or adult who is trying to quit smoking:

· Contact your healthcare provider if you need help quitting tobacco products, including e-cigarettes. · Use evidence-based treatments, including counseling and FDA-approved medicationsexternal icon.

If you are a youth or adult who is addicted to marijuana:

· Effective treatments are available and recovery is possible. · Visit Substance Abuse and Mental Health Services Administration’s Treatment Locatorexternal icon to locate treatment in your area, or call 1-800-662-HELP (4357).

If you are concerned about your health after using an e-cigarette, or vaping, product, contact your health care provider, or local poison control center at 1-800-222-1222

 

References: https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html